Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 65, NWS Gaylord, MI

July 16, 2006Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 16, 2006, 6:15 AM EDT for Mackinac County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2006, 6:15 AM EDT (10:15 UTC)
Expired
Jul 16, 2006, 7:15 AM EDT
In force
60 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 128 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:15 AM EDTTSTM WND DMGCurtis, MITREES AND POWER LINES DOWN.
Jul 16, 6:20 AM EDTTSTM WND DMGCurtis, MITREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 10.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2006-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2006-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 161014
SVRAPX
MIC097-161115-
/O.NEW.KAPX.SV.W.0065.060716T1015Z-060716T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
615 AM EDT SUN JUL 16 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 715 AM EDT

* AT 611 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES
  NORTH OF CURTIS...OR ABOUT 26 MILES SOUTHEAST OF GRAND MARAIS...
  MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NAUBINWAY AROUND 635 AM EDT...
  GARNET AND GILCHRIST AROUND 640 AM EDT...
  REXTON AROUND 645 AM EDT...
  EPOUFETTE AROUND 650 AM EDT...
  BREVORT AROUND 700 AM EDT...
  ALLENVILLE AROUND 710 AM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4587 8463 4585 8478 4586 8488 4586 8484
      4601 8502 4605 8520 4604 8520 4609 8531
      4610 8552 4598 8565 4597 8583 4623 8585
      4624 8512 4616 8510 4616 8460 4608 8441

$$
2 follow-up statements
000 
WWUS34 KAPX 161043
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
641 AM EDT SUN JUL 16 2006

MIC097-161115-
/O.CON.KAPX.SV.W.0065.000000T0000Z-060716T1115Z/
MACKINAC MI-
641 AM EDT SUN JUL 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR MACKINAC COUNTY...

AT 636 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GARNET...MOVING SOUTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF EAST LAKE AROUND 650 AM EDT...
  ALLENVILLE AROUND 655 AM EDT...
  INTERSTATE 75 MILE MARKER 348...EVERGREEN SHORES...ST. IGNACE AND 7
  MILES SOUTHWEST OF INTERSTATE 75 MILE MARKER 359 AROUND 700 AM
  EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4587 8463 4585 8478 4586 8488 4586 8484
      4601 8502 4605 8520 4604 8520 4609 8531
      4610 8552 4598 8565 4597 8583 4623 8585
      4624 8512 4616 8510 4616 8460 4608 8441

$$
000 
WWUS34 KAPX 161115
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
712 AM EDT SUN JUL 16 2006

MIC097-161122-
/O.EXP.KAPX.SV.W.0065.000000T0000Z-060716T1115Z/
MACKINAC MI-
712 AM EDT SUN JUL 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR SEVERE THUNDERSTORM HAS
EXPIRED...

AT 712 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

LAT...LON 4587 8463 4585 8478 4586 8488 4586 8484
      4601 8502 4605 8520 4604 8520 4609 8531
      4610 8552 4598 8565 4597 8583 4623 8585
      4624 8512 4616 8510 4616 8460 4608 8441

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:00 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 16, 4:00 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 AM EDT SUN JUL 16 2006

.DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
STRONG AND FLAT RIDGE OF UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL
CONUS WHILE SFC HIGH PRESSURE WAS CENTERED OVER THE MID MISSISSIPPI
VALLEY. STRONG UPPER LEVEL WNW FLOW WAS SITUATED ACROSS THE NRN
CONUS WITH EMBEDDED SHORTWAVES TRAVERSING THE GREAT LAKES. FRONTAL
ZONE WAS NOTED ACROSS SRN ONTARIO AND LAKE SUPERIOR...AND WAS
CONNECTED WITH AN AREA OF SFC LOW PRESSURE IN SD. VERY MOIST SFC DEW
POINTS WERE NOTED AHEAD OF THIS LOW...IN IOWA/MN AND BACK SOUTHWARD
ACROSS VIRTUALLY ALL OF THE MISSISSIPPI RIVER VALLEY AND SE CONUS.
THE COMBINATION OF EMBEDDED SHORTWAVES...FRONTAL ZONE...AND
ESPECIALLY 35-55KT LOW LEVEL JET (LLJ) HAS CONTRIBUTED TO THE
DEVELOPMENT OF SCATTERED SHOWERS AND STORMS FROM NRN MICHIGAN BACK
TO THE MOST INTENSE THUNDERSTORMS IN WESTERN UPPER MICHIGAN AND MN.
SEVERE THUNDERSTORM WATCHES HAVE BEEN ISSUED FOR MOST OF UPPER
MICHIGAN AND PORTIONS OF MN/WI...BUT DO NOT INCLUDE CHIPPEWA AND
MACKINAC COUNTIES.

FORECAST CONCERNS ARE MANY...THUNDERSTORM POTENTIAL THROUGH MONDAY
AFTERNOON...FIRE WEATHER...AND MARINE/BOATING WEATHER.

TODAY...FRONTAL ZONE TO OUR NORTH WILL DROP SOUTHWARD AND IN OVER
EASTERN UPPER BY THIS AFTERNOON. AXIS OF HIGHER H8-H5 THETA-E AIR
AND SFC TDS IN THE MID 60S WILL POOL ALONG THIS FRONT...WITH THE
LLJ ALIGNING ITSELF ACROSS NRN LOWER MICHIGAN IN A REGIME FEATURING
MID LEVEL LAPSE RATES EXCEEDING 7.5 C/KM. THUNDERSTORM ACTIVITY WILL
HOLD TOGETHER AND WORK ITS WAY INTO EASTERN UPPER AND POSSIBLY FAR
NW LOWER THROUGH THE MORNING...AS THE LLJ SUSTAINS ITSELF AT
30-40KTS (ALTHOUGH IT WILL BE WEAKENING WITH TIME). WITH MID LEVEL
WINDS BLOWING AT 50-55KTS...BULK SHEAR VALUES AT 40-50 KTS AND
FREEZING LEVELS AT 13.3KFT...WIND GUSTS ARE THE MAIN CONCERN WITH
HAIL BEING A DISTANT SECOND. AS LOW LEVEL JET WEAKENS FURTHER
THROUGH THE AFTERNOON...WE LOSE THE PRIMARY LIFTING MECHANISM FOR
THUNDERSTORMS. DAYTIME HEATING THEN TAKES OVER...AND IT WILL TAKE
OVER QUITE WELL. H8 TEMPS RISE INTO THE 19C TO +22C RANGE...LEADING
TO MAX TEMPS GENERALLY IN THE MIDDLE 90S FOR NRN LOWER TO NO COOLER
THAN THE UPPER 80S FOR EASTERN UPPER. STILL DRY LOWER HALF OF THE
ATMOSPHERE WILL ALLOW SFC TDS TO MIX OUT TO THE LOWER 60S AND UPPER
50S FOR NRN LOWER. THE COMBINATION OF THE TWO LEAD TO HUMIDITIES
AROUND 30%. WITH TIGHT GRADIENT AND MIXED DOWN LLJ...WINDS THIS
AFTERNOON WILL BE A SOLID 10-20MPH WITH GUSTS MAYBE AS HIGH AS 30
MPH. THEREFORE...HAVE ISSUED RED FLAG WARNING FOR FAR NE LOWER. AS
FAR AS AFTERNOON THUNDERSTORM CHANCES...FRONTAL ZONE WILL PROVIDE
WEAK LIFT...BUT THE QUESTIONS HAVE REVOLVED AROUND TOO MUCH WARM AIR
AROUND 750 MB FOR ANY SFC BASED CONVECTION. THIS STILL LOOKS TO BE
THE CASE...AS CINH OF 65 J/KG SEEN IN EASTERN UPPER...EVEN WITH
TAKING A 89/66 SFC PARCEL. WITH FRONTAL ZONE AROUND...CANNOT TAKE
OUT THE MENTION ALL TOGETHER...SO LEFT SLIGHT CHANCES NORTH OF M-32
THIS AFTERNOON. WITH EVEN DRIER SFC TDS IN NRN LOWER...THE CINH IS
ONLY GREATER. THEREFORE...WILL GO WITH NO ACTIVITY SOUTH OF M-32
THIS AFTERNOON.

MARINE...GUSTY WINDS TO 25 KNOTS HAVE LED TO THE ISSUANCE OF SMALL
CRAFT ADVISORIES FOR ALL BUT WHITEFISH BAY AND SAINT MARYS RIVER
SYSTEM (WHERE WEAKER WINDS ARE EXPECTED).

TONIGHT...WILL HOLD ONTO SLIGHT CHANCES FOR THE EVENING HOURS NORTH
OF M-32...THEN THE FOCUS NEEDS TO TURN TO ADDITIONAL THUNDERSTORM
CHANCES FOR THE OVERNIGHT HOURS. BETTER DEFINED SHORTWAVE TROUGH
CARVES INTO THE ARROWHEAD OF MN LATE TONIGHT AND SFC LOW PRESSURE
DEVELOPS/DEEPENS NORTH OF LAKE SUPERIOR. THIS SHIFTS THE BETTER
PRESSURE GRADIENT/LLJ FROM NRN WI TO EASTERN LAKE SUPERIOR. BETWEEN
THE LLJ AND A DEVELOPING COLD FRONT THAT WILL LAY OUT ACROSS WESTERN
UPPER TO NRN IOWA...THE BETTER THETA-E AIR WILL RESIDE. THIS ALL
SUGGESTS THAT THE BEST CHANCE FOR NOCTURNAL CONVECTION WILL BE JUST
TO OUR WEST...POSSIBLY GETTING INTO WESTERN CHIP/MACK COUNTIES.
HOWEVER...THERE REMAINS SOME SUGGESTION IN THE MODELS THAT EMBEDDED
WAVES WILL STILL BE PROGRESSING THROUGH NRN MICHIGAN AND WITH SUCH
STEEP MID LEVEL LAPSE RATES STILL EXCEEDING 7.5 C/KM...SCATTERED
SHOWERS/STORMS REMAIN POSSIBLE OVER MUCH OF THE AREA TONIGHT. WILL
GO WITH JUST 30% CHANCES. DECENT WINDS OVERHEAD AND JUICIER AIR IN
PLACE SUGGEST THAT IT WILL BE A WARM AND MUGGY NIGHT WITH LOWS NOT
GETTING OUT OF THE LOWER 70S.

MONDAY...WELL-DEFINED SHORTWAVE TROUGH WILL WORK THROUGH UPPER
MICHIGAN...TRENDING EVEN QUICKER NOW. THE FORCING FROM THIS TROUGH
OUGHT TO BRING SCATTERED THUNDERSTORMS INTO EASTERN UPPER IN THE
MORNING...ESPECIALLY CONSIDERING THAT THE FRONT WILL ALSO BE COMING
THROUGH AT THAT TIME. LATEST MODEL SOUNDINGS SUGGEST THAT WHILE
HEATING COMMENCES AHEAD OF THIS FRONT IN NRN LOWER (YEAH...ANOTHER
PRETTY WARM DAY WITH HIGHS IN THE LOWER 90S ACROSS THE SE CWA) AND
THE APPEARANCE OF THE FRONT DURING THE AFTERNOON...SHOWERS AND
STORMS WILL FIRE AND INCREASE IN COVERAGE THROUGH THE AFTERNOON AS
THE FRONT QUICKLY WORKS INTO THE SE CWA. THERE IS ALSO NO WARM
BUBBLE SEEN ON THESE SOUNDINGS...THUS NO CAP EXPECTED AS THE DAY
WEARS ON. WILL GO WITH SCATTERED WORDING IN THE ZONES.

MONDAY NIGHT...FRONT LOOKS TO CLEAR ALL AREAS BY EVENING...BUT HELD
ONTO SMALL CHANCES FOR THE FARTHEST SOUTHERN CWA EARLY IN THE
EVENING. THEN SKIES LOOK TO CLEAR AS VERY LOW THETA-E AIR SPREADS
IN. LOWS WILL COOL OFF TO THE 50S MOST AREAS.

NO OTHER CHANGES.   SMD

&&

.APX...WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING THIS AFTERNOON AND EARLY THIS EVENING...FOR
PORTIONS OF NORTHEAST LOWER MICHIGAN.

&&
Hazardous weather outlook, Jul 16, 5:45 AM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
545 AM EDT SUN JUL 16 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-171000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
545 AM EDT SUN JUL 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT EASTERN UPPER AND PORTIONS
NORTHERN LOWER MICHIGAN TODAY AND TONIGHT. THESE THUNDERSTORMS
WILL BE MORE COMMON THIS MORNING. A FEW OF THE STORMS MAY BE
SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL TO ONE
INCH IN DIAMETER.

VERY WARM WEATHER WILL PERSIST TODAY AND MONDAY...WITH HEAT INDEX
VALUES IN THE MIDDLE AND UPPER 90S DURING THE AFTERNOON. A FEW
LOCATIONS IN NORTHERN LOWER MICHIGAN MAY SEE HEAT INDICES REACH
100 DEGREES TODAY.

ALSO TODAY...BREEZY AND HOT SOUTHWEST WINDS...COMBINED WITH
LOWER HUMIDITY VALUES...WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS
ACROSS NORTHEAST LOWER MICHIGAN. SEE ONGOING RED FLAG WARNING FOR
DETAILS.

THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN
BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE
MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. THE THUNDERSTORMS ARE EXPECTED
TO BE MORE COMMON ACROSS NORTHERN LOWER MICHIGAN IN THE AFTERNOON.
AGAIN...A FEW OF THESE STORMS WILL BE CAPABLE OF DAMAGING WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING. DISPATCHERS...PLEASE
NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:10 AM EDTSpecial Marine WarningAPX65 min
Jul 16, 2:46 AM EDTSpecial Marine WarningAPX59 min
Jul 16, 5:18 AM EDTSevere Thunderstorm WarningAPXMackinac57 min
Jul 16, 5:25 AM EDTSpecial Marine WarningAPX65 min
Jul 16, 5:36 AM EDTRed Flag WarningAPXAlcona, Alpena, Arenac, Iosco, Presque Isle11 hr
Jul 16, 6:18 AM EDTSevere Thunderstorm WarningAPXChippewa72 min
Jul 16, 6:28 AM EDTSpecial Marine WarningAPX62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.